Heavy Rain, Grant
- When
- July 9, 11:41 AM MST to 12:41 PM MST
- Where
- Grant County, 0.94 mi E of Slvr City Turner Arp
- Reported by
- Trained Spotter
- Coordinates
- 32.729, -108.264
A total of 2.45 inches of rain fell near Tyrone in just a one hour time frame.
Deep easterly flow brought Gulf of Mexico moisture into the region as a broad upper high dominated the weather pattern across much of the country. Dew points were into the mid to upper 50s over the region and slow moving storms allowed for heavy rain to fall in parts of the Gila region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Deep easterly flow brought Gulf of Mexico moisture into the region as a broad upper high dominated the weather pattern across much of the country. Dew points were into the mid to upper 50s over the region and slow moving storms allowed for heavy rain to fall in parts of the Gila region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 3:12 AM MST, 8 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 412 AM MDT Mon Jul 9 2018 .SYNOPSIS... It looks like a fairly damp week ahead for the Borderland as the Monsoon pattern swings into gear. East flow aloft with plenty of moisture will persist through most of this week, resulting in scattered thunderstorms each day. With the plentiful moisture, some areas of flooding will likely occur. Temperatures into the weekend look to remain cooler than normal. && .DISCUSSION... Well the Monsoon pattern is in full swing today, and although several subtle changes occur over the next several days, the bottom line is a damp week ahead with some flood potential. Upper high is now over western Nebraska, with ridge lining up more east-west. Inverted trough over SE New Mexico with perhaps some circulation aloft beginning over our eastern CWA. Dry slot which was over the west half of the CWA Sunday is now over western New Mexico as it continues to shrink. Eastern edge of the dry slot extends from about Antelope Wells to T or C, with some isolated thunderstorms continuing to develop just east of this line. For today, inverted trough will continue to push west through the area. Both NAM/GFS hint at convection slow to build behind the trough today, perhaps in area of subsidence. But by late afternoon, convection should develop again. PWs of around 1.2 to 1.4 inches both today and Tuesday suggest some flooding likely with storms. Another minor change to the upper pattern occurs on Wednesday and Thursday. Current inverted trough/easterly wave over eastern Oklahoma will rotate around west side of upper high as it moves over Missouri. The upper low will become quasi-stationary over SE Colorado/NE New Mexico and split the ridge into two sections (western high center over the Great Basin). This will give a subtle shift of upper winds to the south, though on the light side. This could push PWs up as high as 1.5 inches Wednesday into Thursday. With very light winds aloft, Wednesday could actually be the peak day for flood potential. Somewhat contorted upper pattern for the weekend as the area remains under a col with weak circulations within. Weekend should remain on the wet side. GFS suggesting next Mon/Tue could see easing back of moist period as Great Basin high enlarges and bring us a bit drier northeast flow. However ECMWF still keeps standing trough over the area for unsettled weather. Temperatures will remain cooler than normal for the bulk of this week. && .AVIATION...Valid 09/12Z-10/12Z. Moisture keeps intruding the area leading to isolated showers and thunderstorms before 18Z, and scattered showers and thunderstorms along with brief periods of heavy rain after 18Z. Expect variable winds, lower ceilings and reduced visibilities near storms. Otherwise, VFR conditions should domain thru the day. Generally, easterly winds between 5 to 15 kts, and stronger gusts over the area mountains. && .FIRE WEATHER... An east to southeasterly flow will keep gulf moisture coming to the Borderland. Isolated to scattered showers and thunderstorms will be possible across the region through the forecast period. The extra moisture and clouds will help keep the temperatures a few degrees below normal for the season. Minimum relative humidity values over 30 percent and winds generally between 5 to 15 mph will inhibit the development of critical fire weather conditions. Ventilation rates will slowly deteriorate through the week from the very good to excellent categories into fair and good, before improving again this weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 89 70 88 72 / 30 40 20 40 Sierra Blanca 85 64 85 67 / 30 30 20 30 Las Cruces 87 65 86 68 / 30 40 20 40 Alamogordo 86 66 85 69 / 30 30 20 30 Cloudcroft 63 48 62 50 / 40 30 40 40 Truth or Consequences 86 66 86 69 / 30 20 20 30 Silver City 80 58 79 60 / 40 50 30 50 Deming 87 66 86 68 / 30 50 20 40 Lordsburg 88 67 86 69 / 30 50 20 40 West El Paso Metro 88 69 88 71 / 30 40 20 40 Dell City 88 65 88 68 / 30 40 20 30 Fort Hancock 89 68 88 71 / 30 40 20 40 Loma Linda 83 62 83 65 / 30 40 20 40 Fabens 88 66 88 69 / 30 40 20 40 Santa Teresa 88 67 87 69 / 30 40 20 40 White Sands HQ 87 68 86 70 / 30 40 20 40 Jornada Range 87 65 87 67 / 30 40 20 40 Hatch 88 66 87 68 / 30 40 20 40 Columbus 90 68 88 71 / 30 50 20 40 Orogrande 88 67 86 70 / 30 40 20 40 Mayhill 71 51 70 56 / 40 30 40 40 Mescalero 72 51 71 56 / 40 30 40 40 Timberon 70 51 70 55 / 40 30 40 40 Winston 77 55 79 57 / 40 30 40 30 Hillsboro 82 61 83 63 / 40 40 30 40 Spaceport 86 65 85 67 / 30 30 20 30 Lake Roberts 77 51 79 53 / 40 50 40 50 Hurley 82 60 82 61 / 30 50 30 40 Cliff 85 59 85 61 / 40 50 40 50 Mule Creek 84 58 83 61 / 40 40 40 50 Faywood 81 62 82 64 / 30 50 30 40 Animas 89 67 87 68 / 30 50 20 50 Hachita 89 66 86 67 / 30 50 20 40 Antelope Wells 88 66 86 67 / 30 50 20 50 Cloverdale 84 63 83 64 / 30 40 20 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Crespo
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1128 AM MDT Mon Jul 9 2018 NMZ401>417-TXZ418>424-101730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1128 AM MDT Mon Jul 9 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will occur this afternoon and evening. rainfall amounts of 0.25 to 1 inch will be possible. A few isolated locations could receive up to 2 inches of rain. This heavy rain may lead to flooding of low water crossings and a few flood prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will be possible each day through the weekend. rainfall totals of 1 to 2 inches will be possible in isolated locations each day. This heavy rainfall could lead to some isolated flooding of low water crossings and flood prone areas. .SPOTTER INFORMATION STATEMENT... If spotters see any flooding or heavy excessive rainfall reports; please call them into the office via our 800 spotter number or send the report via Twitter using our office username @NWSElPaso
Special Weather Statement National Weather Service El Paso Tx/Santa Teresa NM 1144 AM MDT Mon Jul 9 2018 NMZ401>404-407>411-091845- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley- Southwest Desert/Mimbres Basin-Eastern Black Range Foothills- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, and Sunland Park 1144 AM MDT Mon Jul 9 2018 ...Strong Thunderstorms With Heavy Rains Occurring Over Southern New Mexico... At 1140 PM thunderstorms were increasing across portions of southern New Mexico. This activity was moving to the northwest over or toward the vicinity of Silver City...Redrock...Hanover...Hurley...Bayard...Pinos Altos...Gila Hot Springs...Cookes Peak...Upham...Rock House...and Lake Lucero. Some of the storms will produce heavy rains resulting in localized flooding especially around low water crossings and poor drainage areas. Small hail and wind gusts to 40 mph are also possible. Travelers must remember never to drive or walk into flooded areas but instead seek alternate routes of travel. Rogash
Special Weather Statement National Weather Service El Paso Tx/Santa Teresa NM 1213 PM MDT Mon Jul 9 2018 NMZ401>404-407>411-091915- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley- Southwest Desert/Mimbres Basin-Eastern Black Range Foothills- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, and Sunland Park 1213 PM MDT Mon Jul 9 2018 ...Strong Thunderstorms With Heavy Rains Continue Across Southern New Mexico... At 1210 PM strong thunderstorms continued moving to the northwest across portions of southern New Mexico. This activity was moving over or toward the vicinity of Silver City...Fort Bayard...Hanover...Tyrone...Redrock...Highway 180 north of Deming...Gila Hot Springs...Cliff...Gila...Rock Canyon...Spaceport America...and Lake Lucero. Some of the storms will produce heavy rains with localized flooding possible especially around low water crossings and poor drainage areas. Small hail and wind gusts to 40 mph are also possible with a few storms. Remember never attempt to drive or walk across flooded areas. Turn Around Don't Drown. Rogash
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A total of 2.45 inches of rain fell near Tyrone in just a one hour time frame.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773595.